Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Honolulu, HI

August 18, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 18, 2018, 1:04 PM HST for Hawaii County, Hawaii. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 1:04 PM HST (23:04 UTC)
Expired
Aug 18, 2018, 2:30 PM HST
In force
86 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 85 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.1 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

643 
WGHW50 PHFO 182304
FFWHFO
HIC001-190200-
/O.NEW.PHFO.FF.W.0039.180818T2304Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
104 PM HST SAT AUG 18 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Hawaii in Hawaii County

* Until 400 PM HST.
    
* At 101 PM HST, radar indicated a thunderstorm producing heavy rain 
  near Hilo. The storm is nearly stationary. Rain was falling at a 
  rate of 2 to 3 inches per hour. Flash flooding is expected to 
  begin shortly.

* Locations in the warning include but are not limited to...
  Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
  Pepeekeo, Keaau, Honomu, Mountain View, Papaikou and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 400 PM HST if heavy rain
persists.

LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
      1974 15510 1973 15508 1974 15500 1969 15498
      1965 15499 1958 15492

$$

RCB
2 follow-up statements
935 
WGHW70 PHFO 182348
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
148 PM HST SAT AUG 18 2018

HIC001-190200-
/O.CON.PHFO.FF.W.0039.000000T0000Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
148 PM HST SAT AUG 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM HST FOR THE
ISLAND OF HAWAII IN HAWAII COUNTY...

At 142 PM HST...radar indicated thunderstorms producing heavy rain 
across the warned area.  Thunderstorms and heavy rain is moving 
towards the west with additional heavy rain falling at a rate of 1 
to 3 inches per hour. There have been no reports of flooding with 
this event.

Locations in the warning include but are not limited to...
Hilo, Hawaiian Acres, Orchidlands Estates, Hawaiian Paradise Park,
Pepeekeo, Keaau, Honomu, Mountain View, Papaikou and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 400 PM HST if heavy rain
persists.

LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
      1974 15510 1973 15508 1974 15500 1969 15498
      1965 15499 1958 15492

$$

RCB
281 
WGHW70 PHFO 190030
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
230 PM HST SAT AUG 18 2018

HIC001-190039-
/O.CAN.PHFO.FF.W.0039.000000T0000Z-180819T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
230 PM HST SAT AUG 18 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...

Weather radar showed that heavy rain has ended. Elevated water 
levels in local area streams will continue through the afternoon.

LAT...LON 1950 15516 1984 15526 1988 15511 1985 15509
      1974 15510 1973 15508 1974 15500 1969 15498
      1965 15499 1958 15492

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:56 AM HST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 18, 9:56 AM HST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
956 AM HST Sat Aug 18 2018

.SYNOPSIS...
A low level trough will bring unstable air and convective showers
spreading from east to west today and tomorrow with isolated
thunderstorm activity. Frequent showers will develop along
windward and mountain slopes later this morning through the
overnight hours. Shower activity will trend drier on Monday and
Tuesday as more stable air arrives from the east. Hurricane Lane
remains too far away to determine any local impacts to the
Hawaiian Islands just yet. The latest forecast for Lane tracks the
Hurricane through the region near the islands through the middle
of next week.

&&

.DISCUSSION...
A weak high pressure ridge north of the islands and a low level
trough moving into the state from the east today will keep much
of Hawaii in a moderate trade wind flow pattern through the
weekend. The low level trough appears as a low level vortex on
satellite imagery with deep convection and thunderstorms
developing on the eastern side of the trough axis. The trough
will pass from east to west across the state this weekend before
drifting towards the northwest away from the islands by Monday
morning.

Expect increasing shower activity spreading into the windward Big
Island and Maui this morning with unstable showers spreading
westward across the rest of the state later this afternoon and
evening. Precipitable Water levels will rise into the 1.75 to 2.00
inch range within the eastern side of this trough. Showers may
become heavy at times with isolated thunderstorms developing as
the trough passes through the island chain, elevating the
possibility for localized flooding. The heaviest showers
developing upstream of the islands are not numerous enough for a
flood watch at this time. However, flood advisories may be needed
later today as bands of showers move into each island. The highest
coverage for showers will continue to favor windward and mountain
areas. Consider postponing outdoor activities near windward and
mountain areas due to the potential for locally heavy rain and
thunderstorms.

Shower activity will then decrease by Monday morning and trade
wind speeds increase as the low level trough lifts towards the
northwest away from the state. Drier air will then filter in from
the east as enhanced subsidence north of Hurricane Lane with a
building East Pacific ridge will help to stabilize the atmosphere
across the state. PW values will fall into the 1.00 to 1.50 inch
range through Tuesday keeping cloud and shower coverage to a
minimum.

Much higher moisture and humidity levels will move into the islands
on Wednesday morning as deeper tropical moisture surrounding
Hurricane Lane reaches the Hawaiian Islands. Expect warm and humid
weather through the rest of the week as the Hurricane passes
through the Hawaii region. Forecast uncertainty ramps up from
Wednesday through Friday as the Hurricane passes near or just
south of the islands. Hurricane Lane remains too far away to
determine any local impacts to the Hawaiian Islands just yet.
However, forecast confidence will steadily rise as Lane
approaches the islands.

&&

.AVIATION...
High pressure far northeast of the islands will maintain light to
locally moderate trade winds across the state through tonight. A
deep band of moisture, embedded in the trade wind flow, will
reach the Big Island by noon and spread across the smaller islands
by early this evening.

Clouds and showers will favor windward coasts and slopes through
the period, but both shower coverage and intensity will increase,
beginning in the east and spreading to the west. Locally heavy
downpours, possibly in thunderstorms, are expected across Windward
Big Island and the east Maui uplands today. AIRMET Sierra, for
mountain obscuration, is in effect for north through east
sections of Maui and the Big Island.

&&

.MARINE...
Light to moderate trade winds are expected to continue today and
remain below Small Craft Advisory (SCA) levels. A weak trough
will pass through the islands today and tonight, bringing the
potential for some heavier showers and thunderstorms. High
pressure will then build well northeast of the state through the
middle of next week, while Hurricane Lane is forecast to pass by
to the south of the Big Island on Wednesday. As a result, trade
winds will increase again with SCA conditions returning first to
the typically windy waters around Maui and the Big Island Sunday
night, then possibly expanding to additional zones as moderate to
strong trade winds continue through the middle of next week. It is
still too early to determine the exact impacts that Hurricane
Lane may have on the coastal waters, so mariners are urged to keep
up to date with the latest forecasts.

No significant swells are expected through the weekend, so surf
will remain small on all shores. A small, north-northwest swell
is expected to arrive on Monday and continue through Tuesday. A
larger north swell is expected to arrive late Tuesday, peak
Tuesday night and early Wednesday, then slowly fade through
Thursday. We will continue to monitor the track and intensity of
Hurricane Lane as it moves closer to the islands, as an elevated
easterly swell is expected to move into the coastal waters Sunday
night through the middle of next week. This swell will likely
result in large surf for east and southeast facing shores of the
Big Island and potentially large surf for east facing shores of
Maui as well.

See the latest Oahu Surf Discussion (SRDHFO) for more details on
surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Bohlin
AVIATION...Powell
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:23 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 17, 5:13 PM HSTAreal Flood AdvisoryHFOHawaii79 min
Aug 18, 11:22 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 18, 12:32 PM HSTFlash Flood WarningHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.